Missouri, 2009

Hail in Missouri, July 25, 2009

July 25, 2009 · NWS LSX · 1 event in 1 county or zone

A cold front moved through the area, triggering showers and thunderstorms. A few of the storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the area, triggering showers and thunderstorms. A few of the storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 25, 2:09 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 25, 2:09 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
309 AM CDT SAT JUL 25 2009

.DISCUSSION...
/307 AM CDT SAT JUL 25 2009/

MAIN FORECAST CONCERN REGARDS THE CHANCES OF SHRA/TSRA THE NEXT 24
HOURS.  THERE IS GENERAL AGREEMENT IN THE SHORT TERM MODELS THAT
FRONT CURRENTLY ACROSS NRN MO WILL MOVE SEWD ACROSS MO/IL TODAY...
REACHING A POINT JUST SOUTH OF I-70 BY MIDDAY AND CLEARING THE SRN
CWA EARLY THIS EVENING.  EXPECT SCT TSRA TO BE ONGOING IN MOISTURE
CONVERGENCE ALONG AND AHEAD OF THE FRONT WHERE MUCAPES WILL BE IN
EXCESS OF 1000 J/KG.  COVERAGE SHOULD INCREASE BY AFTERNOON OVER THE
SRN HALF OF THE CWA AS MLCAPES INCREASE AOA 2000 J/KG UNDER
INCREASING UVV/S CAUSED BY S/W TROUGH DROPPING SEWD OUT OF THE UPPER
MIDWEST.  CHANCES WILL BE CONFINED TO SERN MO/SRN IL EARLY THIS
EVENING BEFORE THE FRONT MOVES SOUTH OF THE AREA.  THERE IS SOME
POSSIBLITY OF A FEW STRONG/SEVERE STORMS AHEAD OF THE FRONT GIVEN
THE DEGREE OF INSTABILITY AND MODEST DEEP LAYER SHEAR AROUND 30KTS.

DRY WEATHER IS THEN EXPECTED FROM LATE THIS EVENING THROUGH MONDAY
AS FRONT MOVES SOUTH OF THE AREA AND SUBSIDENCE SETS UP BEHIND
TROUGH.  NEXT CHANCE OF SHRA/TSRA WILL COME TUESDAY WHEN FRONT MOVES
BACK NWD AS A WARM FRONT.

MOS TEMPERATURES ARE IN GENERAL AGREEMENT THE NEXT FEW DAYS.  WENT A
BIT COOLER THAN GUIDANCE FOR HIGHS AS 850MB TEMPERATURES AROUND 16C
SUPPORT SLIGHTLY COOLER TEMPERATURES.

BRITT

&&

.AVIATION...
/1059 PM CDT FRI JUL 24 2009/

FOR THE 06Z TAFS...CDFNT EXTDG FM WI SW THRU NERN CO WILL DROP
SEWD THRU THE TAF SITES LT TGT AND SAT MRNG.  AN MCS WAS DROPPING
S-SEWD THRU SERN IA AND NRN IL ALONG AND JUST AHD OF THE CDFNT.
THIS MCS WILL DROP S-SEWD THRU UIN BTWN 06Z AND 08Z SAT...THEN
LIKELY WKN AS IT DROPS THRU STL/SUS BTWN 08Z AND 10Z SAT. MOST OF
THE CONVECTION MAY REMAIN JUST E OF COU LT TGT.  MAY JUST INCLUDE
VCTS AT COU...BUT INCLUDE A TEMPO GRP OF TSRA IN STL/SUS. MAY
ALSO CONT LLWS IN THE COU...STL AND SUS TAFS LT TGT AND EARLY SAT
MRNG AS THE MDLS DEPICT A WLY LLJ OVER CNTRL MO...ALTHOUGH IT
SHOULD BE PRETTY MARGINAL. THIS CDFNT SHOULD MOVE SEWD THRU UIN
BTWN 08-09Z SAT THEN THRU COU...STL AND SUS BTWN 12-14Z SAT.
LINGERING SHOWERS MAY CONT IN COU...STL AND SUS DURING THE EARLY
TO MID MRNG HRS ALONG AND JUST BHND THE CDFNT. THE SWLY SFC WND
WILL VEER ARND TO A W-NWLY DIRECTION LT TGT AND SAT MRNG AFTER THE
PASSAGE OF THE CDFNT. OUTSIDE OF SHRA/TSRA ACTIVITY VFR CONDITIONS
SHOULD PREVAIL LT TGT AND SAT MRNG. PREVAILING VFR CLOUD CVR
SHOULD CLR OUT SAT AFTN AND EVNG AS A SFC RDG BLDS SEWD INTO THE
CWA BHND THE CDFNT.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 25, 3:34 AM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
434 AM CDT SAT JUL 25 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-260945-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
434 AM CDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE REGION TODAY INTO
EARLY THIS EVENING AS A COLD FRONT MOVES ACROSS THE REGION. A FEW
OF THESE STORMS COULD BECOME SEVERE...CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

In the hours before

Special weather statement, Jul 24, 11:05 PM CST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1205 AM CDT SAT JUL 25 2009

MOZ018-019-250545-
KNOX MO-LEWIS MO-
1205 AM CDT SAT JUL 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR KNOX AND LEWIS COUNTIES UNTIL
1245 AM CDT...

AT 1201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHWEST OF SOUTH GORIN...OR 18 MILES
NORTH OF EDINA...MOVING SOUTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EDINA...
  GREENSBURG...
  COLONY...
  KNOX CITY...
  LA BELLE...
  PLEVNA...
  LEWISTOWN...
  EWING...
  STEFFENVILLE...
  BARING...
  HURDLAND...
  NOVELTY...
  NEWARK...
  MONTICELLO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

GKS
Special weather statement, Jul 25, 1:50 AM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
250 AM CDT SAT JUL 25 2009

MOZ018-026-027-250830-
KNOX MO-MARION MO-SHELBY MO-
250 AM CDT SAT JUL 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KNOX...NORTHEASTERN
SHELBY AND NORTHWESTERN MARION COUNTIES UNTIL 330 AM CDT...

AT 250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF BRASHEAR...OR 9 MILES
SOUTHWEST OF EDINA...MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PLEVNA...
  SHELBYVILLE...
  EMDEN...
  PHILADELPHIA...
  NOVELTY...
  LEONARD...
  NEWARK...
  BETHEL...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CARNEY
Special weather statement, Jul 25, 2:49 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
349 AM CDT SAT JUL 25 2009

MOZ018-026-027-034-035-250930-
KNOX MO-MARION MO-MONROE MO-RALLS MO-SHELBY MO-
349 AM CDT SAT JUL 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KNOX...SHELBY...
MARION...NORTHWESTERN RALLS AND NORTHERN MONROE COUNTIES UNTIL 430 AM
CDT...

AT 347 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF PLEVNA...OR 15 MILES
SOUTHEAST OF LA PLATA...MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SHELBINA...
  MONROE CITY...
  CLARENCE...
  PLEVNA...
  MAUD...
  SHELBYVILLE...
  EMDEN...
  PHILADELPHIA...
  WARREN...
  LEONARD...
  BETHEL...
  HUNNEWELL...
  INDIAN CREEK...
  THE LANDING...
  STOUTSVILLE...
  FLORIDA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

GKS

The radar

The St Louis radar (KLSX), 122 km away, was scanning. The volume nearest the first event began at 09:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ralls

When
July 25, 3:50 AM CST
Where
Ralls County, 2.13 mi WNW of Flinthill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.634, -91.416

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188486.